Steroid injections wearing off after TWO WEEKS?

Had two steroid injections two weeks ago which worked almost immediately. Two days after, I was almost 'normal'.

However, after only two weeks, my knees, ankles, wrists, knuckles and fingers are all swelling up again and becoming hot and painful.

Should I go back to the Rheumy nurse? Is there anything she can do? I have also just gone up to 25mg methotrexate so am expecting another couple of weeks before they kick in but surely injections should last longer?

8 Replies

oldestnewest
  • I had exactly the same effect with a steroid injection in hospital and my consultant told me that it couldnt have worn off and i was just thinking it had!! My joints were swollen and i felt terrible again just like i was before i had the injection. I was told it would last in my body for up to 2 months but it definitely only lasted for me for about 10days. I have to say i didnt have anyone else to ask once the consultant told me basically i didnt know what i was talking about and that "some people" just thought they were in more pain than they really were and a lot of it was all in their minds!! I was very upset and confused at the time as i was quite unwell having had a really bad reaction to Humira injections and i had very swollen legs with a bad rash on my ankles and feet and felt i didnt know what to do next. Once i thought about it i got quite annoyed but my consultants reaction and went to my GP who saw what a state i was in and was really nice about it all and gave me anti biotics and painkillers which did help. I would definitely advise going back to the nurse and telling them how you are feeling, when i got hot and painful joints my GP then found out i had got an infected leg!! So please make sure you see some one whether its your nurse or your GP better to be safe than sorry. Never worry about being a pain, they would rather you went than not. Hope all goes well Sue x

  • hiya! hope ur feeling better. i was being treated by nhs while i was in the uk and they gave me about 5 steroid injections in total- to be honest i didnt find much relief at all. but then i moved back to ireland to get treatment and my new rheumy nurse here swears by the steroid tablets.... and i was on a 5 week course and they gave me such relief it as unbelievable- maybe try the tablets next time? i started on 8 tablets a day for a week, then 6 a day for a week, and so on.... very strong but very good as its what we r.a'ers need! best of luck with it all :) also be very careful with the injections, before the injected me they never explained the risks, never said a word each time and now i have a 2 inch wide and 1 inch wide dent in my back/side. really really bad and they didnt even sorry! so be careful! x

  • Thanks guys! If anything, I'm feeling worse. My fingers are back to looking like pork sausages and it's now in my neck and shoulders.

    Have just left a message for the Rheumy nurse so will see what she says.

  • Hi , were you told to rest after your injections, ive had several in the past and only once when i had them in hospital was i told to get the best effect i had to completely rest for 48 hours- and i mean completely rest!.Previously i had gone back to work and rushed around like a maniac getting things done whilst i was feeling human again. But i did also find that some gave instant relief, then appeared to wear off, then improved me again for few weeks.

    Are you only on methotrexate, the NICE guidlines say methotrexate + one other- so you could question that ?

    Now rest, rest, rest, take care

  • i was having steriod injections every 6 weeks the last few lasted a few days then nothin at all i was taken in had steriod infusion hada reaction to that it had to be stopped went to gp had a infection so go docs get checked xxxxxx

  • I've found it makes a big difference if you rest properly after the jab - very hard to do since I have to get back home on public transport, but it's worth it. Apparently you want the steroid to stay put where it's injected and crystallise in the joint. If you move about too much for the day or so after the jab it escapes, and so doesn't have the same effect. It also makes a difference exactly what they gave you and how much as they're different strengths.

    I hate the tablets as they make me rather psychotic, but find the jabs work really well. The only time they didn't was when I didn't rest properly. Polly

  • Thanks again guys. You may have answered my question as I certainly did not rest enough! I was told to rest but I am a single mum with kids, dogs, cats, chickens and elderly parents to look after. Not to mention having to go to work! I spoke to the rheumy nurse yesterday and am seeing the consultant next Friday. She said they may add in another med on top of the mtx but in the meantime, take paracetemol/ibuprofen to control the pain.

    ( The thought of having to be admitted to hospital for a few days complete bed rest seems heaven to me!!!!!)

  • Hope you are feeling better soon.

    I also had a "short visit" from steroid injections, one lasted 4 hours and the next on 8 hours, but they were the ones which go straight into the joints.

    I have had the muscular ones but these either have worked unbelievable or have been no use at all.

    See your Rheumy Consultant, you do not have to live in pain.

    Muffin.

You may also like...